Michigan, 2017Winter Weather in Michigan, February 4 to 6, 2017
February 4 to 6, 2017 · NWS MQT · 9 events in 8 counties and zones
A low pressure tracking from Minnesota across Lake Superior dropped moderate to heavy snow and lake effect snow over portions of west and central Upper Michigan from the 4th into the 6th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure tracking from Minnesota across Lake Superior dropped moderate to heavy snow and lake effect snow over portions of west and central Upper Michigan from the 4th into the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 4, 6:37 AM EST, 23 minutes earlier.
Area forecast discussion, Feb 4, 6:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
637 AM EST Sat Feb 4 2017
.SHORT TERM...(Today and tonight)
Issued at 635 AM EST SAT FEB 4 2017
This morning LES continues to weaken this morning and move offshore.
The attention then turns to a weak surface low developing in the lee
of the rockies that will lift northeast across the area today
bringing area wide system snow.
Although some lingering LES is possible across the east this
morning, have opted to cancel the LES advisory as the the bands are
weakly organized and will continue to lift north over the lake
through the morning hours with low-level flow continuing to back
southwest, ahead of the above mentioned area of low pressure. Models
are in good agreement with this system tracking right over Upper
Michigan and Lake Superior and bringing widespread system snow later
today and tonight. With flow being fairly zonal across the north
central CONUS, there does not look to be much in the way of
substantial lift associated with any shortwave activity. In fact,
the main shortwave is still well north of the Canada border and is
not progged to dig across the area until late Saturday night.
Therefore, warm air advection/isentropic lift will be the
predominate forcing mechanism as the right rear quadrant of an exit
upper-level jet streak moves across the area. With the system moving
in from the west, expect snow to begin across the west towards the
late morning/early afternoon hours and fill in across the east as
the afternoon and evening hours progress. However, considering how
dry the mid-level are, 00Z sounding from MPX showed ample dry mid-
level air, expect it to take a while before the lower levels can
saturate enough for snow to reach the ground. Frontogenesis also
does not look terribly impressive, but cross sections do show decent
lift through the DGZ. Therefore, thinking SLRs will be a bit higher
than typical for system snows. Snowfall across the area looks like
it will remain below advisory criteria, with the exception of along
and north of Lake Michigan. Schoolcraft and Luce counties stand the
highest chance of seeing moderate snowfall later this evening, as
some lake enhancement looks possible coupled with decent lift
through what looks to be quasi-deep DGZ. Across western and central
portions of Upper Michigan, residence time lift through the DGZ does
not look as persistent. Across the Keweenaw, close to 2 to 4 inches
may be possible over the next 24 hours; as LES is expected to
develop on the backside of the exiting system augmenting snowfall
totals a bit. Elsewhere, only expecting light snow with
accumulations today and tonight of 1-3 inches.
.LONG TERM...(Sunday through Friday)
Issued at 458 AM EST SAT FEB 4 2017
Active weather pattern remains on track through the upcoming week.
Inversions 3-5kft and h85 temps -18c to -20c results in lake effect
for NW flow areas Sun into Sun night. Low level winds quickly
becoming more anticyclonic should limit intensity of the snow
though. Could see a few inches for favored areas over eastern cwa.
Also may be some blowing snow with wind gusts 20-30 mph, strongest
over east cwa near Lk Superior. Arrival of high pressure ridge will
back winds enough on Sun night to diminish/end the lake effect from
west to east. Even as lake effect ends, new round of light snow is
expected as shearing out shortwave and right entrance region of
upper jet from southern Saskatchewan to lower Great Lakes spread
swath of light snow across especially northern Upper Michigan to Lk
Superior late Sun night through Mon. East winds across Keweenaw and
h85 temps to -10c may lead to weak lake enhancement of snow and
boost snow totals there.
Attn on Mon evening will be on strong shortwave trough over the
northwest Conus and lead shortwave crossing the central Plains.
Moisture advection mainly blo h7 lifts in ahead of the lead wave and
associated deep sfc low pressure down to around 990mb over IA or
northern IL by 12z Tue. Trouble is that initial moisture advection
may not quite have cold enough temps to have ice nucleation. This is
seen by looking at RH satuation at -10c. Have introduced freezing
drizzle in the forecast with best chances occurring over cntrl cwa
and the Keweenaw where east low-level wind is more favorable for
upslope lifting. Eventually moisture aloft fills in and light to
moderate snow should spread over all cwa on Tue though there is
still chance of seeing wintry mix of snow or freezing rain over far
scntrl with h85 0c line affecting that area. Later Tue into Tue
night the northwest Conus trough deepens over north central Conus
and becomes negatively tilted. Sfc low with the lead wave will
deepen as the two main shortwaves attempt to phase. GFS most on
board with that idea and has been consistent. ECMWF and GEM are more
separate. Whether or not extensive phasing occurs will determine how
strong mid level forcing/deformation axis will be with the system.
GFS would suggest 24 hour qpf 12z Tue through 12z Wed over 0.75 inch
most areas with a lot of west over 1 inch. GFS would be a warning
snowfall for much of the area. GEM/ECMWF are more centered around
0.5 inch with GEM highest over southeast cwa. With SLRs at climo or
even lower, probably would yield advisory. Granted there is also the
wind aspect with such deep sfc low. Strongest winds will be late Tue
night into Wed morning when north winds reach 20-30 mph with gusts
over 40 mph possible near Lk Superior.
N to NW wind lake enhancement will kick in late Tue night into Wed
as h85 temps fall to -16c to -20c. If there is trend in winds, even
in the GFS, appears that the sfc-h85 winds are more backed than they
showed 24 hr ago. Result would be strongest lake enhancement more
for the areas favored by NNW winds instead of N winds. ECMWF and GEM
are even more backed with sfc-h85 flow which makes sense as they are
not wrapped up with the system overall. Blowing snow will continue
to be an issue with wind gusts 25-40 mph, strongest close to Lk
Superior east of Marquette. Lake enhanced snow will transition to
lake effect snow Wed night into Thu and have increased pops for NW
flow areas. Away from the lake effect areas, will turn cold with
daytime highs struggling toward 10 above Wed and Thu and nighttime
lows back blo zero over interior west and scntrl.
LES will gradually diminish Thu into Thu night as low level flow
backs and becomes more anticyclonic. Any lingering LES should end by
Fri morning. Next stronger shortwave and 995-1000mb sfc low will
bring the next round of snow across area Fri into Fri Night. Warm
air advection may even lead to wintry mix over southern cwa. Latest
ECMWF farther south with main sfc low and would suggest potential
for heavy snow with this system. Overall the pattern stays active.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 635 AM EST SAT FEB 4 2017
The main aviation concern over the next 24 hours will be the arrival
of low pressure and widespread snow across all terminals. Snow will
begin across the west during the late morning and early afternoon
hours at KIWD/KCMX and then gradually spread eastward through the
early afternoon to KSAW. With very dry mid levels, expect
ceilings to start VFR, and visibilities for that matter this
morning. As the system approaches and better lift arrives, expect
visibilities to lower into the MVFR/IFR category, with ceilings
to follow as the low levels gradually saturate later this
afternoon and/or during the overnight hours. Gusty south-southwest
winds will be possible across the terminals later today, and then
they will gradually subside and veer west-northwest as the
surface trough moves over head. Expect LES to develop towards the
end of this TAF period, so could see visibilities lower once again
at KCMX/KIWD early Sunday morning.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 435 AM EST SAT FEB 4 2017
Winds will continue to back to the southwest across the lake today
ahead of an approaching surface low, with speeds of 20 to 30 knots.
A few gale force gusts to 35 knots will be possible across eastern
portions of the lake tonight as the surface pressure gradient
increases; however, they look to be fairly short lived. As the
surface low exits the area, winds will veer northwesterly across the
lake and initially lessen to around 20 knots. However, with high
pressure dropping south across the Upper Mississippi River Valley,
working in concert with 3-5mb pressure rises, expect northwest winds
to increase slightly with gusts to 25 to 30 knots on Sunday. This
ridge of high pressure will then slide south of the area and allow
winds to lighten into Monday to around 10 to 15 knots. Monday night
through Tuesday expect winds to become northeasterly across the lake
ahead of a developing system in the lee of the rockies. As this
system approaches expect the winds to increase in speed through
Tuesday, with gale force gusts exceeding 35 knots looking likely.
Tuesday night into Wednesday expect the strong and gusty winds to
persist and become more northerly as the system tracks off to the
south. Behind this system expect even stronger winds, possibly
approaching 40 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 4 PM this afternoon to 7 AM EST
Sunday for MIZ007-014-085.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...- None -
LONG TERM...JLA
AVIATION...Ritzman
MARINE...RitzmanHazardous weather outlook, Feb 4, 5:26 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
526 AM EST SAT FEB 4 2017
MIZ001>007-009>014-084-085-051200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
526 AM EST SAT FEB 4 2017 /426 AM CST SAT FEB 4 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOW IS EXPECTED LATE THIS AFTERNOON THROUGH
TONIGHT OVER ALL OF UPPER MICHIGAN. THE GREATEST SNOW AMOUNTS
ALONG WITH SOME BLOWING SNOW WILL OCCUR TONIGHT OVER EASTERN
UPPER MICHIGAN...INCLUDING AT MANISTIQUE...SENEY AND NEWBERRY.
SEE THE LATEST WINTER WEATHER ADVISORY STATEMENT FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A LOW PRESSURE SYSTEM MOVING FROM THE CENTRAL PLAINS TO THE GREAT
LAKES ON TUESDAY AND THEN INTO SOUTHERN QUEBEC ON WEDNESDAY WILL
LIKELY BRING MODERATE TO HEAVY SNOW TO WEST AND CENTRAL UPPER
MICHIGAN. DUE TO LAKE ENHANCEMENT...THE HEAVIEST SNOW WILL LIKELY
OCCUR OVER WESTERN UPPER MICHIGAN AND OVER PORTIONS OF NORTH
CENTRAL UPPER MICHIGAN. GUSTY WINDS MAY PRODUCE CONSIDERABLE
BLOWING SNOW AS WELL LATE TUESDAY NIGHT AND WEDNESDAY...ESPECIALLY
NEAR LAKE SUPERIOR.
WAVES EXPECTED TO BUILD AS HIGH AS 14 FEET ALONG LAKE SUPERIOR TO
THE EAST OF BIG BAY LATE TUESDAY NIGHT INTO WEDNESDAY NIGHT MAY
CAUSE SOME MINOR BEACH EROSION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-051200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
526 AM EST SAT FEB 4 2017 /426 AM CST SAT FEB 4 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GALES OF 35 TO 40 KNOTS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR
LATE MONDAY NIGHT THROUGH WEDNESDAY NIGHT.
HEAVY FREEZING IS EXPECTED TUESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-051200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
526 AM EST SAT FEB 4 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
Winter Weather, Luce
- When
- February 4, 7:00 AM EST to February 5, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer in Newberry measured nine inches of snow in 24 hours.
Winter Weather, Alger
- When
- February 4, 7:00 AM EST to February 5, 7:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer ten miles south of Grand Marais measured 9.5 inches of snow in 24 hours.
Winter Weather, Marquette
- When
- February 4, 12:00 PM EST to 9:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Observers across Marquette County measured between three to five inches of snow over a nine-hour period.
Winter Weather, Northern Houghton
- When
- February 4, 1:00 PM EST to 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Social Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
There was a public report of four inches of snow in four hours at Painesdale.
Winter Weather, Baraga
- When
- February 4, 1:30 PM EST to 10:30 PM EST
- Where
- Baraga forecast zone
- Reported by
- Social Media
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
There was a public report of three inches of snow in nine hours at Pelkie.
Winter Weather, Southern Schoolcraft
- When
- February 4, 2:00 PM EST to February 5, 8:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Observers from Cooks to Manistique measured between 7 and 8 inches of snow over an 18-hour period.
Winter Weather, Delta
- When
- February 4, 2:00 PM EST to 9:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer in Garden Corners measured three inches of snow in seven hours.
Winter Weather, Ontonagon
- When
- February 5, 8:00 AM EST to February 6, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer six miles north of Greenland measured nearly six inches of lake effect snow in 24 hours.
Winter Weather, Alger
- When
- February 5, 5:00 PM EST to February 6, 5:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The spotter near Grand Marais measured five inches of lake effect snow in 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, February 4 to 28, 2017$22 million · 19 events
- Flash Flooding and Flood in Puerto Rico, February 4, 2017$1.0 million · 4 events
- High Wind in Wyoming, February 4, 201762 kt wind · 16 events
- Heavy Snow in Washington, February 4 to 6, 201714 events
- Waterspout in South Atlantic Coastal Waters, February 4, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681779, 681780, 681777, 681781, 681783, 681778, 681782, 681785, 681784.